Gotta love our internet here. Down more than up. Read part one to catch up.
Well Er nurse had picked her up at 7p. She told me: "Well she grunted when I asked her questions, so I thought she was alert...they gave her Narcan at...oh...around 3 pm...and she was AOX3 then.." Me: "What was the Narcan for?" Her: "Oh, they thought maybe too much of her home pain med's." Me: "What she on?" Her: "Ambiene, Oxycodone, Liquid Morphine..." Me: "Liquid Morphine...I didn't even know they prescribed that to the general public...how much does she get." Her: "I don't remember, but her hubby has the meds out in the Hall".
Ok, first the patient...girlfriend...is not looking to good. O2 Sats are down, BP in the commode, respirations slow 9-12, somulent and not waking up. Put her on a non-rebreather mask and put her head down, and head to the hallway. Hubby hands me the meds, I pull out this bottle of CONCENTRATED MORPHINE LIQUID. Hubby states it's a new med for her and she's only had one dose. I look at the bottle, and there seems to be a good bit missing. She only took one syringe by mouth he says, I gave it to her. "Well sir, how big was that syringe you were using??" "I don't know...". "I'll be right back I tell him, I just need the pharmacy to look at this bottle..."
Pharmacist does some calculations based on how much is left in the bottle....wait for it...wait for it....the patient got 100 times the dose she was suppose to get...100 TIMES the dose....can we say....big time too much medicine.
I call the doc, give her 2 more amps of Narcan, take her to ICU, she gets 2 more amps of Narcan on arrival and meds for the blood pressure. She's starting to perk up, opening her eyes.
The next night I get her back. She had been awake all of 4 hours. She asked for AMBIENE so she could sleep. Chickie almost had the never-ending sleep and by my recollection slept almost 48 hours straight, and still wants a sleep aide! Sorry. the Doc hasn't continued that medication. Well then, how about a pain pill for my pain.....Sorry that hasn't been restarted either. I get the eye roll, the blowed out breath...Well then how are you gonna fix my pain.
One ice pack, some extra pillows, and the light's out...patient was asleep in minutes without any pharmacological intervention at all.
Accidental Overdose contributing factors:
1. Unclear instructions on the Bottle.
2. Patient and Hubby don't speak or read good English.
3. Who the F-bomb gives liquid morphine for a 3 year old surgical scar anyway????
Thursday, August 27, 2009
Got a patient the other day from the ER. Admitting Diagnosis was Rabdomylitis and Acute Renal failure. I was lead to believe this was a walkie-talkie. Incidentally reported, pt had been unresponsive at home, unable to arouse and that she got Narcan on arrival to ER, with good response and that she was talking and responsive.
Well, 5 hours had passed from the time the patient recieved Narcan and came to the floor. When she got to me, I'm like, "Uh, she doesn't look like she's breathing too well to me." ER Nurse "Well I picked her up at 7 pm,
Wednesday, August 5, 2009
So, a few days ago Ashley (the mamma)and Daniel (the daddy) go out on the back porch to smoke (no smoking in the house...Rule #1). Out the doggie door goes: Abby (weiner #1), Izzy (weiner #2), Killer (weiner #3) and Ali (grandchild # 2 just turned one)!!!!! Ali wanted outside with mamma and daddy and just observed the dogs and followed them. Now every-time our backs are turned she heads for the doggie door...because she loves being outside. Ashley is paranoid. I am paranoid. Grandpa and Daddy are paranoid. She knows how to get out the doggie door, but the only way off the porch is the side or the steps...and she doesn't do steps yet. I'm sure that's just a minor glitch in Ali's escape plan. If she watchs the dogs a few times I'm sure she will catch on! Kids are just too damned smart!